Aspirin EC Tablets

aspirin (acetylsalicylic acid - ASA)

By Teva

What is this medication for?

Unlike acetaminophen, which is also a pain reliever and fever reducer, acetylsalicylic acid also reduces inflammation caused by various conditions. Aspirin also prevents blood from clotting as easily as usual. This action helps aspirin to reduce the risk of blood clots, which can lead to heart attack and stroke in people who are at higher risk (e.g., people who have already had a heart attack or stroke, people with a condition known as unstable angina, people who have had "mini-strokes" or transient ischemic attacks, also known as TIAs).

It is also used to prevent blood clots for people who have had a hip replacement or who have undergone revascularization procedures (such as coronary artery bypass graft, percutaneous transluminal coronary angioplasty, and carotid endarterectomy).

Aspirin is also used to reduce the risk of death and stroke in people suffering from chest pain, heart attack, and stroke.

Your doctor may have suggested this medication for conditions other than those listed here. As well, some forms of this medication may not be used for all of the conditions discussed here. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.

Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.

What form(s) does this medication come in?

Aspirin EC is available as:

  • enteric-coated tablet
    • 81 mg of aspirin
Some medications may have other generic brands available. Always ask your doctor or pharmacist about the safety of switching between brands of the same medication.

How should I use this medication?

The recommended dose of aspirin for adults varies widely according to the particular condition being treated. Not all aspirin products may be used for all conditions listed here.

For treatment of pain or fever in adults, the recommended dose is 325 mg to 650 mg 4 to 6 times daily as necessary. This medication should not be used by children, teenagers, or young adults who have chickenpox or influenza because of the risk of developing a serious disease called Reye's syndrome. Reye's syndrome can cause serious brain and liver damage. However, if recommended by a doctor in other circumstances, the recommended dose is 10 mg to 15 mg per kilogram of body weight given every 4 to 6 hours as needed to a maximum of 4,000 mg per day (ask your doctor or pharmacist to give you the correct dose).

For adults suffering from diseases caused by inflammation such as rheumatoid arthritis, the usual initial dose is 3 grams daily taken in divided doses. Sometimes, higher doses may be used. Because aspirin can cause stomach irritation and upset, specially coated tablets called "enteric-coated" are recommended when taking aspirin over long periods of time. This special coating prevents the tablet from dissolving until it has passed the stomach and moved into the intestine. This coating also means that it will take longer for the medication to take effect, so do not use enteric-coated products when fast relief is required.

For reducing the risk of blood clots, the recommended dose usually ranges from 75 mg to 325 mg per day. In some cases, doses of up to 1,300 mg per day may be used for short periods of time.

Aspirin is available from many different manufacturers. Tablets are generally available in strengths of 75 mg to 81 mg (low dose), 325 mg (regular strength), and 500 mg (extra strength). Other strengths may also be available. Coated (for long-term use) forms and chewable tablets are also available. Nonmedicinal ingredients in aspirin products vary between manufacturers. Be sure to read the list of ingredients on the label if you have any allergies.

Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.

It is important to take this medication exactly as recommended by your doctor. Except for the enteric-coated products, aspirin tablets should be taken with food to prevent stomach upset.

Aspirin is generally used as needed for pain or fever. But in some cases, you may need to take it on a regular basis, such as for inflammatory conditions, for some other chronic conditions, or to reduce the risk of blood clots. In these circumstances, if you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one.

Store aspirin medications at room temperature and protect from moisture and light. Do not take aspirin products if they have a strong, vinegar smell to them. This means the medication is breaking down. Keep aspirin out of the reach of children.

Who should NOT take this medication?

Do not take this medication if you:

  • are allergic to aspirin or any ingredients of the medication
  • are a child, teenager, or young adult with viral infections such as chickenpox or influenza
  • have an active peptic ulcer
  • have had a severe allergic reaction to nonsteroidal anti-inflammatory drugs (NSAIDs; e.g., ibuprofen, naproxen, diclofenac, indomethacin)
  • have the syndrome of asthma, rhinitis, and nasal polyps
Next Page >>
Reviewer: Marlene Krempasky
Email Bookmark Feedback Add to del.icio.us Print
We recommend the following articles

Can't sleep a wink?

It's normal to have trouble falling asleep once in a while, but as we get older, sleep problems... more >>

The contents of this site are for informational purposes only and are meant to be discussed with your physician or other qualified health care professional before being acted on. Never disregard any advice given to you by your doctor or other qualified health care professional. Always seek the advice of a physician or other licensed health care professional regarding any questions you have about your medical condition(s) and treatment(s). This site is not a substitute for medical advice.

Site Map | Additional Information | Editorial Policy | Contact Us | About Us | Privacy Policy | Terms and Conditions

MediResource Inc.

© 1996 - 2014 MediResource Inc.